The Hidden Dangers of Nootropics

The Hidden Dangers of Nootropics

By Marcia Doyle 06/25/17

In my son's case, the short duration of the supplement's effects made him increase his dose quickly. When he stopped taking it, he experienced all the symptoms of opioid withdrawal.

Image: 
hand holding pills with cans in background
Misuse of nootropics, a class of unregulated "brain booster" drugs, can result in serious medical complications.

When we hear stories of substance misuse, we automatically think of heroin, cocaine, methamphetamines, prescription opioids, or alcohol. Dietary supplements seldom come to mind in terms of an addiction, but there's a dark side to the supplement industry that many consumers are unaware of.

One of the most popular type of supplements on the market today is nootropics, a nonprescription medication that falls under the umbrella of cognitive enhancing compounds known as "brain boosters" or "smart drugs." Nootropics are made of synthetic substances designed to increase cognitive function, memory, creativity, focus and well-being. They've been compared to prescription medications such as Adderall and Ritalin, but without the same, troublesome side effects. The supplements are touted as a safer, non-addictive alternative to prescribed stimulants since they contain seemingly more benign or natural ingredients such as caffeine, L-theanine, ginseng, creatine, and a variety of exotic herbs. However, the majority of nootropics manufactured in the U.S. are not required to meet FDA approval, and scientific research on their long-term use has been inconclusive.

Rather than sell each supplement separately, distributors combine multiple substances together in an effort to create their own brand of nootropic. The content of each brain booster is up to the discretion of the manufacturer. As each supplement is distinct, so is its effectiveness, which is also partly dependent on the individual using it. Factors such as sleep patterns, eating habits, weight, and mindset contribute to the medication's effect on one's brain chemistry over an extended period of time.

In some cases, the interaction and amounts of exotic herbs used in each supplement can be toxic if taken in large doses, possibly even deadly.

My adult son's introduction to nootropics began shortly after he started working at a vitamin warehouse. To boost his daily workouts at a gym, he took a variety of supplements and protein mixes that the warehouse sold. Occasionally, he complained about feeling fatigued at work and being easily distracted, and mentioned a new, cognitive enhancing supplement that he was interested in trying. I wasn't too concerned-- in my naive way of thinking, it was an "all natural" medication, so I assumed it was safe for him to use.

At first, the nootropics boosted my son's energy as promised, and helped his performance level at work. He was alert and had boundless energy. But it was only a matter of time before the adverse effects kicked in. Insomnia disrupted his sleep pattern at night, leaving him exhausted during the day. As a result, he became unusually irritable, anxious, and depressed. When I suggested that the supplements might be the culprit, he reluctantly agreed and promised to stop using them.

Unfortunately, his erratic behavior continued. He slept for long periods during the day, skipped workouts at the gym and gained twenty pounds. When I pressed him for answers, he denied taking the supplement and refused psychological treatment for his increased depression and anti-social behavior.

Eventually, my son wound up in the emergency room with severe withdrawal symptoms from stopping the nootropic he'd been taking. It was then that he confessed to abusing the supplement for the past year. His usage started out harmless enough; but within two weeks of taking the drug, his tolerance level changed and the normal dosage of two capsules per day was no longer effective. His addiction reached a critical point when he started doubling the dose, adding more over time, until he was self-medicating with 120 pills a day--a lethal amount.

There was little the physician at the hospital could do to treat my son. He explained that nootropics were a mixed cocktail of unknown substances, and that each brand contained different ingredients. Clonidine was prescribed to minimize the withdrawal symptoms before my son was sent home to recover.

Within an hour, the symptoms intensified. During the detoxification process, my son shook violently, vomited, wept, pounded his fist against the wall and screamed like a wounded animal caught in a trap. He was completely incoherent and immune to our help. We could do nothing more than stay beside him to make sure he didn't physically harm himself.

Although the worst of the symptoms dissipated after several days, the cravings persisted, and it took incredible willpower for my son to overcome the urge to self-medicate with the brain boosting supplement.

The majority of nootropics being sold today are likely safe when taken in the correct dosage, but consumers need to be aware of some of the controversial compounds that are in these supplements before purchasing them.

The type of nootropic my son was addicted to contained Tianeptine Sodium Salt, a drug used to treat depressive disorders. It is approved for use as an antidepressant in some European and Latin American countries, among other places, but not in the U.S. Depending on a patient's sensitivity to the medication, Tianeptine has also been effective in treating anxiety, and in some cases, has the same effects of pain-blocking medications. It has been useful in creating cognitive enhancement and muscle relaxation, and at times may cause a sense of euphoria due to its ability to increase serotonin levels in the brain.

When taken in large doses (over the recommended amount of 100mg three times per day), Tianeptine can cause feelings of euphoria similar to the effects of opioids; this is because the drug demonstrates activity at the mu opioid receptor, the same receptor that is activated by morphine and similar painkillers. With prolonged use, it can stimulate a physical dependence despite its therapeutic use. For this reason, it should be used sparingly. Toxic doses of the drug may result in blurred vision, heart palpitations, hot flushes, fatigue, tremors, cardiovascular collapse, convulsions and even death. In my son's case, the short duration of the supplement's effects compelled his need to increase the daily amount in order to reach the level of euphoria he desired. The addiction that resulted from his chronic use of the drug and his sudden halting of it caused symptoms that mirrored that of withdrawal from opioids.

Several types of nootropics, depending on their components, have been banned in parts of the U.S. and overseas. Unfortunately, their online availability provides easy access for consumers of all ages, no prescription necessary. Restrictions need to be put in place to regulate these unclassified supplements, and extensive research on their long-term use should be a priority.

As with any patient struggling with drug addiction, my son will need to follow the same steps toward recovery. This will include extensive therapy to understand his situation and the influences that may have led to the development of his addictive behavior. It will also help him to develop healthy coping mechanisms to become more confident and self-sufficient at work and in social situations. He understands that this recovery process will be a long and arduous journey, but he also knows that his family is supportive of him, walking beside him every step of the way on his path to wellness.

Please read our comment policy. - The Fix
Disqus comments
marcia doyle.jpg

Marcia Doyle is a freelance writer and the author of, Who Stole My Spandex. She blogs at Menopausal Mother. You can also find Marcia on Linkedin and Twitter.

Disqus comments